Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Sacramento, CA

March 15, 2003Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 15, 2003, 1:18 PM PST for Tehama County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2003, 1:18 PM PST (21:18 UTC)
Expired
Mar 15, 2003, 1:45 PM PST
In force
27 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Tehama County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2003-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2003-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS56 KSTO 152118
SVRSTO
CAC103-152145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
115 PM PST SAT MAR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TEHAMA COUNTY IN CALIFORNIA

* VALID UNTIL 145 PM PST

* AT 115 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GERBER-LAS FLORES...OR ABOUT 29 MILES
  NORTHWEST OF CHICO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...  
  HIGHWAY 99 AND 36
  GERBER-LAS FLORES
  LOS MOLINOS
  TEHAMA
  PAYNES CREEK

LAT...LON 4008 12232 3995 12215 4019 12179 4035 12200

$$
HS/AT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 9:57 AM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 15, 9:57 AM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
835 AM PST SAT MAR 15 2003

STRONG FRONTAL SYSTEM HAS BLASTED THROUGH THE CWA AS EXPECTED WITH
THE COLD FRONT NOW LINED UP FROM BLUE CANYON TO JUST WEST OF
YOSEMITE. FASTER MODEL TIMING VERIFYING WELL. THIS BEING THE
STRONGEST PREDICTED OF 3 WAVES PRECEDING THE MEAN TROF. STRONGEST
THANKS TO A 190KT ANALYZED 200MB ELONGATED AND PHASED PACIFIC JET ALONG
34N NOSING INTO SOCAL PROVIDING HUGE UPPER DIVERGENCE THIS MORNING
OVER NORCAL. THIS IS TAPPED INTO MAX 1.5 INCH PW PLUME NOW SUPPRESSED TO
ALONG 30N.

OVERNIGHT THIS BROUGHT WIND GUSTS TO 50 MPH IN THE VALLEY AND
WIDESPREAD HEAVY PRECIPITATION. RDD-SAC GRADIENT PEAKED AT 6-MB.
ORGANIZED SQUALL LINE OF HEAVY RAIN DEVELOPED INTO THE CENTRAL
VALLEY AND IS NOW OVER TUOLUMNE COUNTY WHERE EARLIER A FEW LIGHTNING
STRIKES WERE DETECTED. OTHER SHOWERS MOVING ACROSS THE COASTAL RANGE
WHILE CLEARING IS OCCURRING IN THE VALLEY. SNOWFALL REPORTS HAVE
COME IN WITH 2 DAY TOTALS OF 2 FEET ALONG I-80 AT SUGAR BOWL...MUCH
OF THIS OVERNIGHT AND THIS EARLY MORNING...WITH HEAVY SNOW
CONTINUING AT THIS TIME. WE WILL LET THE URBAN AND SMALL STREAM
ADVISORY EXPIRE. FURTHER CONSIDERATION NEEDED TO THE CURRENT SNOW
ADVISORY IN THE NORTH AND WARNING ALONG THE SIERRA NEVADA WILL BE
DONE AND FACTOR IN REDEVELOPMENT OF CONVECTION THAT WILL BE CARRIED
AND DEVELOPED IN THESE AREAS LATER TODAY. IMPRESSIVE RAINFALL
REPORTED IN THE BURNEY BASIN WITH OVER 2 INCHES PAST 24 HOURS.
FEATHER BASIN AND WESTERN SHASTA COUNTY THE WINNER WITH WIDESPREAD 3
TO 4 INCHES PAST 24 HOURS (4-6 INCHES 48 HOURS) WITH 1.5 TO 3 INCHES
SO FAR MOST OF THE COASTAL RANGE AND THE REST OF THE SIERRA NEVADA.
VALLEY LOCATIONS COVERED WITH 1 TO 2 INCH TOTALS PAST 24 HOURS. WILL
ISSUE A PUBLIC INFORMATION STATEMENT WITH WIND AND PRECIP NUMBERS
(PNSSTO).

TODAY COULD BE QUITE ACTIVE REGARDING THUNDERSTORMS...WHICH MAY FORM
IN POST-FRONTAL AIR MASS BEFORE NOON...SEE SPSSTO THAT WAS ISSUED
EARLIER. 12Z BUFKIT PROFILES ARE QUITE INTENSE FOR NORCAL REGARDING
CAPE AND NCAPE VALUES. STARTING AT REDDING THE VALUES ARE 350 J/KG
AND 6 CM/S2 RESPECTIVELY...INCREASING TO 850 AND 12 DOWN TO
SACRAMENTO AND SAN JOAQUIN VALLEY. THIS VALUES ARE HIGH FOR NORCAL
AND SUPPORT INTENSE UPDRAFTS. SHEAR IS NOT FORECAST TO BE AS
SIGNIFICANT BUT INCREASE FROM NORTH TO SOUTH OVER THE CENTRAL VALLEY
WITH A VARIETY OF SMALL LOOPED AND STRAIGHT LINE HODOGRAPHS. A KEY
FACTOR IS THE SOUTHWEST SURFACE WINDS FROM SMF-MOD AS SURFACE PRESSURE RISES
OCCUR ALONG THE COAST...IF THIS ACTUALLY BECOMES SOUTHEAST THIS WILL
SIGNIFICANTLY CHANGE THE LOWEST LEVEL SHEAR ENVIRONMENT SUPPORTING
LOW LEVEL ROTATION AND POSSIBLE TORNADOES. THIS SOUTHEAST FLOW IS
FORECAST FROM CHICO NORTHWARD AS A SURFACE CONVERGENCE AREA FORMS
THERE. PRIMARY THREAT STILL IS HAIL POTENTIAL WITH THE COLDER AND
DRY MID LEVEL AIR WITH LOW WET BULB ZERO VALUES. MEAN TROF PASSAGE
WILL OCCUR MIDDAY SO THERE IS NOT MUCH SYNOPTIC SUPPORT THIS
AFTERNOON WHICH MAY LIMIT CONVECTION FROM BECOMING WIDESPREAD AS PVA
BECOMES NVA...THOUGH CELLS THAT DO FORM COULD BE QUITE STRONG.
ANOTHER NEGATIVE FACTOR WILL BE THE UPPER JET AXIS SHIFTS SOUTHWARD
PLACING UPPER DIVERGENCE WELL SOUTH OF OUR REGION THIS AFTERNOON
DURING PEAK HEATING.

12Z ETA SUGGEST THAT DEEPER LAYER MOISTURE (H85-7) AND CONTINUED BUT
WEAKENING LIFT WILL SUPPORT MORE ORGANIZED PERIODS OF SNOW OVER THE
HIGHER SIERRA NEVADA INTO THE AFTERNOON. WITH PRECIP MUCH MORE
CONVECTIVE/SHOWERY THE WINTER STORM WARNING MAY BE DOWNGRADE TO SNOW
ADVISORY AND NORTHERN MOUNTAIN SNOW ADVISORY MAY BE DROPPED.

NEXT WAVE IS STILL FORECAST FOR SUNDAY AS IT RIDES ALONG THE STORM
TRACK AIMED AT SOUTH CENTRAL CA...AND THE PHASED PACIFIC JET LIFTS
SLIGHTLY NORTHWARD. THIS WAVE WILL BE MUCH WEAKER BUT STILL HAVE
SYNOPTIC SUPPORT FOR WIDESPREAD PRECIP AND OROGRAPHIC ENHANCEMENT AS
SEEN ON SATURATED 700MB FIELDS SHOWING UVM OF -4 TO -6 MBAR/S IN
BROAD QVEC CONVERGENCE FIELD. COLD AIR MASS OF -9C AT 700MB WILL
PRODUCE HIGH SNOW TO LIQUID RATIOS AND INCREASE SNOWFALL
POTENTIAL...ESPECIALLY SIERRA NEVADA WHERE 25KTS AT H7 OF SOUTHWEST
TO WEST FLOW CONTINUES. SNOW ADVISORY MAY BE NEEDED FOR LATER
TONIGHT AND SUNDAY...ALSO CONSIDERING EFFECT OF THE LOW SNOW LEVELS
OVER OUR FORECAST AREA...AS LOW AS 2500 FEET NORTHERN HILLS. BEST
FORCING FOR THE SIERRA NEVADA IS SUNDAY AFTERNOON AND EVENING. THIS
IS FOLLOWED BY THE MAIN OPEN UPPER TROF AXIS THAT SLIDES THROUGH
SUNDAY NIGHT AND WILL CONTINUE PRECIP...ESPECIALLY IN THE SIERRA
NEVADA BUT MOST SYNOPTIC FORCING MOVES ACROSS SOCAL WITH THIS
FEATURE. ALL TAPERS OFF RAPIDLY ON MONDAY WITH THE TROF PASSAGE DIGS
INTO SOCAL. UPPER LEVEL RIDGING INDUCING SUBSIDENCE WILL DRY THE
REGION OUT ON MONDAY AND TUESDAY.

.STO...SNOW ADVISORY TODAY FOR THE SIERRA NEVADA AND LASSEN PARK.
   ...SNOW ADVISORY TODAY FOR THE MOUNTAINS OF SHASTA
      COUNTY SOUTHWARD ALONG THE COASTAL RANGE TO NORTHERN LAKE COUNTY.

TARDY
Hazardous weather outlook, Mar 15, 7:00 AM PST, 6 hours 18 minutes before
CAZ013>019-063-064-066>069-161500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT MAR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THE AIRMASS WILL BE VERY UNSTABLE TODAY AS SUNSHINE BREAKS OUT AT
TIMES. ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE
CALIFORNIA COAST LATER THIS AFTERNOON AND TRIGGER SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE CENTRAL VALLEY AND SURROUNDING
HILLS.

A WINTER STORM WARNING REMAINS IN EFFECT TODAY FOR THE WEST SLOPES
OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY.
REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS.

A SNOW ADVISORY HAS BEEN FOR TODAY FOR THE MOUNTAINS OF SHASTA
COUNTY SOUTHWARD TO THE INTERIOR COASTAL RANGE OF NORTHERN LAKE
COUNTY.  REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FOR
MOST OF THE INTERIOR NORTHERN CALIFORNIA. SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. REFER TO
THE SPECIAL WEATHER STATEMENT (WWUS86 KSTO SPSSTO) FOR DETAILS.

.DAYS TWO THROUGH SEVEN

A SERIES OF WEAK DISTURBANCES WILL AFFECT NORTHERN CALIFORNIA ON
SUNDAY INTO NEXT WEEK WITH OCCASIONAL LIGHT TO MODERATE
PRECIPITATION. ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

BASIL

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:47 AM PSTSevere Thunderstorm WarningSTOSacramento, Solano, Sutter, Yolo, Yuba43 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.